Drug-Induced Immune Thrombocytopenia Caused by Sulfamethoxazole-Trimethoprim: A Case Report
Skip to main content
eScholarship
Open Access Publications from the University of California

Drug-Induced Immune Thrombocytopenia Caused by Sulfamethoxazole-Trimethoprim: A Case Report

Abstract

Introduction: Drug-induced immune thrombocytopenia (DITP) is a rare process in which specific drugs induce antibodies against platelet antigens, resulting in the destruction, consumption, or impaired production of platelets.1,3 Sulfamethoxazole-trimethoprim can result in DITP.2

Case Report: This is a case of a 64-year-old man who developed severe thrombocytopenia after sulfamethoxazole-trimethoprim use. He presented to the emergency department with oral hemorrhagic lesions, mucositis, and petechiae. Laboratory evaluation revealed a low platelet count. Drug-induced immune thrombocytopenia was suspected, and the sulfamethoxazole-trimethoprim was discontinued. The patient’s platelet count responded rapidly after discontinuation of the offending drug and administration of dexamethasone.

Conclusion: This case highlights the importance of early recognition of DITP and the avoidance of re-exposure to the causative agent. Prompt drug withdrawal and adjunctive corticosteroid therapy can facilitate complete clinical recovery.